Optimality of Zero-Inventory Policies for an Unreliable Manufacturing System Producing Two Part Types

Dynamics of Continuous Discrete and Impulsive Systems: Series A - Mathematical Analysis, Vol. 4, No. 4, pp. 485-496, 1998

15 Pages Posted: 18 Apr 2008

See all articles by Ernst Presman

Ernst Presman

Russian Academy of Sciences (RAS)

Suresh Sethi

University of Texas at Dallas - Naveen Jindal School of Management

Hanqin Zhang

Chinese Academy of Sciences (CAS) - Academy of Mathematics and Systems Sciences

Qing Zhang

University of Georgia - Department of Mathematics

Abstract

This paper is concerned with optimal production rates for a failure-prone machine that produces two distinct part types. We consider the problem of controlling production rates so as to minimize the expected long-run average cost of product surpluses over time. We assume constant per unit holding and shortage costs and constant demand rates for the par types. We provide an expression for the potentila function and prove the optimality of a zero-inventory policy, when the average capacity is sufficiently large.

Keywords: Dynamic programming, manufacturing systems, long-run average cost minimization, zero-inventory policy, just-in-time policy

JEL Classification: M11, C61

Suggested Citation

Presman, Ernst and Sethi, Suresh and Zhang, Hanqin and Zhang, Qing, Optimality of Zero-Inventory Policies for an Unreliable Manufacturing System Producing Two Part Types. Dynamics of Continuous Discrete and Impulsive Systems: Series A - Mathematical Analysis, Vol. 4, No. 4, pp. 485-496, 1998. Available at SSRN: https://ssrn.com/abstract=1121507

Ernst Presman

Russian Academy of Sciences (RAS) ( email )

Leninsky Ave, 14
Moscow, 119991
Russia

Suresh Sethi (Contact Author)

University of Texas at Dallas - Naveen Jindal School of Management ( email )

800 W. Campbell Road, SM30
Richardson, TX 75080-3021
United States

Hanqin Zhang

Chinese Academy of Sciences (CAS) - Academy of Mathematics and Systems Sciences ( email )

Zhong-Guan-Cun-Dong-Lu 55, Haidian District
Beijing, Beijing 100080
China

Qing Zhang

University of Georgia - Department of Mathematics ( email )

Athens, GA 30602
United States
(706) 542-2616 (Phone)
(706) 542-2573 (Fax)

HOME PAGE: http://www.math.uga.edu/~qingz/

Register to save articles to
your library

Register

Paper statistics

Downloads
133
Abstract Views
789
rank
215,467
PlumX Metrics